Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 32, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 22, 2002, 7:13 PM EDT for McMinn County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2002, 7:13 PM EDT (23:13 UTC)
- Expired
- Jul 22, 2002, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 222313 FFWMRX TNC107-230115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 708 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE * UNTIL 915 PM EDT * AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEARLY STATIONARY STORMS OVER WESTERN MCMINN COUNTY WERE TAPERING OFF. VERY HEAVY RAIN HAS FALLEN ACROSS THE COUNTY BUT MAINLY BETWEEN RICEVILLE AND CLEAR WATER. RADAR ESTIMATES IN THIS AREA BETWEEN THREE TO FOUR INCHES OF RAINFALL SINCE 5 PM EDT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ LAT...LON 3544 8484 3531 8468 3551 8445 3562 8463
1 follow-up statement
000 WGUS74 KMRX 230044 FFSMRX TNC107-230100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 843 PM EDT MON JUL 22 2002 ...THE FLASH FLOOD WARNING FOR MCMINN AND MONROE COUNTIES HAS BEEN CANCELED... AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED. AT 845 PM EDT LOCAL LAW ENFORCEMENT AS WELL AS TRAINED SPOTTERS REPORTED NO SIGNIFICANT FLOODING. & $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:20 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 22, 3:20 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT MON JUL 22 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT MON JUL 22 2002 AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA... AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY. CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH AN EVENING SCATTERED POP. A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE. ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS. FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES. ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA. HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO... WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30 POP. DM ********************************************************************* MIDDAY FORECAST DISCUSSION (UPDATE) 1040 AM EDT MON JUL 22 2002 PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS ADJACENT TO THE SEQUATCHIE VALLEY). THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY LATE. NO FORECAST UPDATE PLANNED. DM ********************************************************************* MORNING FORECAST DISCUSSION 300 AM EDT MON JUL 22 2002 TRANSITION TO INCREASINGLY UNSETTLED WEATHER IN STORE FOR THE NEXT FEW DAYS. EAST TO WEST ORIENTED UPPER RIDGE CURRENTLY STRETCHING FROM THE MIDDLE ATLANTIC STATES TO THE CENTRAL PLAINS WILL BE ERODED ON ITS NORTHERN AND EASTERN PERIPHERY BY A NORTHERN STREAM SHORT WAVE. AN ASSOCIATED COLD FRONT IS PROJECTED TO APPROACH THE SOUTHERN APPALACHIANS BY TUESDAY AFTERNOON. THIS WILL INCREASE CHANCES OF PRECIP AS MOISTURE PROFILE BECOMES MORE CONDUCIVE FOR CONVECTION. HAVE CONTINUED CURRENT POP TRENDS FOR THE THIRD AND FOURTH PERIODS. QUESTION THEN BECOMES WHETHER OR NOT FRONT WILL PUSH THROUGH THE AREA. MODELS PROJECT FRONT WILL MOVE SOUTH OF THE REGION. BASED ON RECENT TRENDS THE FRONT STALLING ACROSS OR NEAR THE SOUTHERN APPALACHIANS IS PROBABLY THE MOST LIKELY SCENARIO. THEREFORE WILL CONTINUE WITH LOW POP FOR WEDNESDAY. TEMPS SHOULD REMAIN ABOVE CLIMATOLOGY BEFORE DROPPING BACK TO NEAR CLIMATOLOGY ON WEDNESDAY. REGARDING TEMPS...MOS GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE BASED ON PERSISTENCE. TENDED TO FAVOR A BLEND WHERE SIGNIFICANT DIFFERENCES OCCURRED. PRELIMINARY CCF FOLLOWS: CHA 94 72 93 72 / 30 20 40 50 TYS 91 71 90 71 / 30 20 40 50 TRI 90 67 88 68 / 30 20 40 50 OQT 91 71 90 72 / 30 20 40 50 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EDT SUN JUL 21 2002 RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS HAVE MOVED SOUTH OF OUR AREA. WILL UPDATE ZONES TO TAKE PRECIPITATION CHANCES OUT FOR THE REST OF TONIGHT. SHOULD HAVE MORE PATCHY FOG DEVELOPING LATER TONIGHT...WHICH IS WELL COVERED BY THE CURRENT FORECAST. TEMPERATURES LOOK GOOD. GH
In the hours before
Local storm report, Jul 22, 6:11 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
611 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM TELLICO PLAINS TN WIND DAMAGE
07/22/02 MONROE SEVERAL TREES AND POWER
LINES DOWN ALONG HWY 360
AND RELIANCE RD AT TELLECO
PLAINS. REPORTED BY
DISPATCH.
0520 PM TELLICO PLAINS TN .75 INCH HAIL
07/22/02 MONROE DIME SIZE HAIL IN AND
AROUND TELLECO PLAINS.
REPORTED BY DISPATCH.
0540 PM COUNTYWIDE TN WIND DAMAGE
07/22/02 HAWKINS SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 22, 6:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
622 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM ATHENS TN WIND DAMAGE
07/22/02 MCMINN ROOF BLOWN OFF A HOUSE AND
SEVERAL TREES DOWN IN THE
CITY OF ATHENS. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 22, 6:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
648 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CHARLESTON TN WIND DAMAGE
07/22/02 BRADLEY NUMEROUS TREES DOWN IN AND
AROUND CHARLESTON. CAMPER
ALSO BLOWN ONTO A TRUCK IN
CHARLESTON. REPORTED BY
DISPATCH.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 38 min |
| Jul 22, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 44 min |
| Jul 22, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 31 min |
| Jul 22, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 45 min |
| Jul 22, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 30 min |
| Jul 22, 7:36 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 39 min |
| Jul 22, 7:50 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 10 min |
| Jul 22, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 39 min |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.